At first glance, this seems like an unusual question. There is some truth to the claim that hormonal contraceptive cause cellulite. Although there are few studies linking the medication to cellulite, it is safe to assume that it is possible. Cellulite can be caused by hormonal changes or an increase* in estrogen. Lifetime events like breastfeeding or pregnancy can also lead to the formation of cellulite. Since some birth control pills mimic these situations, they could logically lead to cellulite.
How Hormonal Contraception Works?
Hormonal contraception is often used to prevent pregnancy, induce normal menstrual cycles and solve skin problems. It works by stopping the body from ovulating. Since an egg is never released, it cannot be fertilized by sperm. The majority of hormonal contraception on the marketplace work by manipulating estrogen and progestin levels. It stabilizes the natural production of estrogen and does not allow it to peak in the middle of the cycle. Without this peak, the body does not release an egg.
These pills make the pituitary gland stop making follicle stimulating hormone and luteinizing hormone. The synthetic progestin in the pill aids this process and also makes the uterus inhospitable to an egg. Most birth control pills contain estrogen and progestin or just progestin. In laymen’s terms, these pills prevent pregnancy by making the woman’s body think it is already pregnant. Although this prevents conception, it can cause changes in hormones that promote cellulite formation.
What are the Side Effects of Hormonal Contraception?
Prescriptions for hormonal contraception often include a list of side effects. These side effects may include:
- Stomach cramps
Women may experience significant weight gain, increased appetite, constipation or unusual hair growth. In severe cases, side effects may include severe vomiting, speech problems or chest pain. If women experience severe side effects or think a symptom is caused by hormonal contraceptives, they should always talk to their doctor immediately. Only a trained medical practitioner can decide if a side effect needs medical attention.
Although there are many possible side effects associated with birth control, many women are concerned primarily with weight gain and cellulite. These can potentially occur when someone takes birth control pills. Any changes to a woman’s natural hormonal cycle can lead to weight gain. With added weight and increased fat cells, it is easier for cellulite to form.
Can it Cause Cellulite?
The short answer is ‘YES’. There is no guarantee that hormonal contraception will cause cellulite. In most cases, it creates a situation where cellulite is more likely. By changing the body’s hormonal levels, hormonal contraception can increase* the chances of weight gain and cellulite. This may not happen to everyone, but it is a possibility.
How Can Someone Treat* or Prevent this Issue?
Treating cellulite from hormonal contraceptives can be done. Women can adopt fitness routines, undergo medical procedures or make dietary changes. They can also consider new birth control methods. Condoms and diaphragms both limit the risk of pregnancy without changing hormone levels. Since this is a highly personal choice, each woman must make the decision with the help of her doctor.
In order to prevent cellulite, women can avoid taking hormonal contraception. If they plan on taking birth control pills, they can prevent the accumulation of cellulite by working out regularly. Some studies have indicated that a healthy, balanced diet can also limit the formation of cellulite.
What do the Experts Say?
There is no single cause of cellulite. From genetics to lifestyle factors, many different causes have been identified as possible. Although hormonal contraceptives have not been proved to cause cellulite, the hormonal changes they enact have been linked to cellulite.